Illinois, 2009

Excessive Heat in Illinois, June 17 to 27, 2009

June 17 to 27, 2009 · NWS LSX · 2 events in 2 counties and zones

The first Heat Wave of the summer hit the Metro East area from June 17th through June 27th. Heat Index values averages around 105 degrees during the period, although there was one day, the 20th in which the Heat Index cooled to around 100.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first Heat Wave of the summer hit the Metro East area from June 17th through June 27th. Heat Index values averages around 105 degrees during the period, although there was one day, the 20th in which the Heat Index cooled to around 100. There was one confirmed death in Glen Carbon, Madison County, from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 17, 5:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
645 AM CDT WED JUN 17 2009

.DISCUSSION...
/434 AM CDT WED JUN 17 2009/

A COUPLE OF FCST PROBLEMS FOR THIS MORNING. FIRST WILL BE MAX
TEMPS AND PRECIP CHCS FOR TODAY. MDLS AGREE LIFTING OUTFLOW BNDY
THAT IS CURRENTLY DRAPED ACROSS SRN MO NWD TODAY. MDLS HAVE DWPTS
PROGD TOO WARM...RESULTING IN CVNTN ALONG THE BNDY WHICH IS
PROBABLY OVERDONE. STILL...CANNOT RULE OUT TSRA WITH DWPTS EASILY
IN THE UPR 60S AND TEMPS REACHING AROUND 90. SOME UNCERTAINTY
REMAINS WITH HOW WARM TODAY WILL BE. STRONG SOLAR INSOLATION WILL
HELP PUSH TEMPS INTO THE 90S...OK REACHED MID 90S YESTERDAY.
HOWEVER...WITH AMPLE GROUND MSTR...WENT A CPL OF DEGREES COOLER TO
ACCOUNT FOR EVAPORATION.

FOR TNGT...EXPECT MCS TO DEVELOP ACROSS SRN NEB THIS AFTERNOON.
WHERE THIS MCS TRACKS IS UNCERTAIN. LOCAL WRF PUSHES THIS MCS NEWD
INTO CNTL IA AS S/W EJECTS OUT OF THE PLAINS AROUND THE TOP OF THE
UPA RIDGE. HOWEVER...THIS S/W MAY ALSO HELP FLATTEN THE RIDGE AND
ALLOW THE MCS TO TRACK FURTHER SEWD. SINCE THE SFC BNDY IS
EXPECTED TO BE DRAPED ACROSS ERN NEB INTO NERN MO...WUD EXPECT THE
MCS TO PROPAGATE ALONG THE BNDY AND HAVE KEPT CHC POPS FOR TNGT.

FOCUS THEN TURNS TO TEMPS FOR TOMORROW. IF MCS FROM TONIGHT DOES
PROPAGATE SEWD THRU THE CWA...THE OUTFLOW BNDY WILL DRASTICALLY
LOWER TEMPS ALONG THE N SIDE. BELIEVE MCS WILL BE FURTHER NWD AND
ALLOW RIDGE TO BUILD INTO THE AREA...WITH 21C TO 24C 850MB TEMPS
ACROSS THE REGION. HAVE KEPT GOING FCST OF MID 90S. HOWEVER...WITH
DEEP SWLY WINDS...TEMPS MAY NEED TO BE RAISED ONCE CLD COVER AND
PRECIP UNCERTAINTIES DIMINISH.

THE NUMEROUS S/W TODAY AND TOMORROW WILL HELP BREAK DOWN THE UPA
RIDGE. TROF CURRENTLY OVER WRN US...STILL...IS EXPECTED TO REACH
THE PLAINS BY THURS EVE. MDLS AGREE FAIRLY WELL BRINGING A CDFNT
INTO NWRN MO BY 12Z FRI...AND FROPA FRI EVE.

LITTLE IF ANY CHANGES WERE MADE TO PREV FCST FOR SAT AND BEYOND.
UPA RIDGING BEGINS TO DOMINATE THE WX PATTERN...ALLOWING FOR A DRY
WEEKEND. TEMPS WILL MODERATE IN THE UPR 80S AND LWR 90S INTO NEXT
WEEK.

TILLY

&&

.AVIATION...
/645 AM CDT WED JUN 17 2009/

FOR THE 12Z TAFS...VFR CONDITIONS AND LIGHT SFC WNDS WILL PREVAIL
AT THE TAF SITES THRU THE VALID TAF PERIOD. KUIN TERMINAL MAY GET
CLIPPED BY AN MCS MOVING THRU IA LATE TONIGHT AND FOR NOW HAVE
VCTS MENTIONED UNTIL WE CAN GET A BETTER HANDLE ON HOW THAT WILL
DEVELOP. WE ARE ALSO EXPECTING MARGINAL LLWS CONDITIONS AT KCOU
TERMINAL BY 12Z/THU AND WILL CONTINUE TO WATCH FOR NEED TO INCLUDE
IN TAF.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 3:56 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT WED JUN 17 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
456 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS
MAY BE SEVERE CAPABLE OF PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES ARE EXPECTED
THURSDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, Madison

When
June 17, 11:00 AM CST to June 27, 6:00 PM CST
Where
Madison forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

There was one confirmed death in Madison County during the Heat Wave. A 61 year old Glen Carbon woman was found dead in her mobile home on June 23. The air conditioner in the home was not working.

Excessive Heat, St. Clair

When
June 17, 11:00 AM CST to June 27, 6:00 PM CST
Where
St. Clair forecast zone
Reported by
Official NWS Observations
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Madison2009-06-2361FemaleMobile/Trailer HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185174, 185175.